0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Effect of Aripiprazole for a Patient With Psychotic Symptoms and Parkinsonism Associated With Delayed-Sequelae of Carbon Monoxide Intoxication
Chi-Un Pae, M.D.; Tae-Suk Kim, M.D.; Chul Lee, M.D.; In-Ho Paik, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2006;18:130-a-131. doi:10.1176/appi.neuropsych.18.1.130-a
View Author and Article Information

Department of Psychiatry, Kangnam St. Mary’s Hospital, College of Medicine,, The Catholic University of Korea, Seoul, Korea

SIR: Delayed sequelae of carbon monoxide intoxication are characterized by diminished memory, psychotic symptoms, parkinsonism, and so on.1 We report a case with psychotic symptoms and parkinsonism due to delayed sequeale of carbon monoxide intoxication but successfully treated with aripiprazole after failed trial of both olanzapine and quetiapine.

Case Report: A 44-year old, woman was exposed to CO Mar. 2004 but she returned to her daily routines as usual after 2 hours stupor. But after 20 days after the accident, she showed abrupt cognitive decline, parkinsonism, visual and auditory hallucination, and persecutory delusion. Those symptoms brought her to admit in our department by her family. The patient had no family history of Altzheimer’s disease and no past history of medico-surgical, neurological and psychotic disorders. There was no evidence of substance use. Upon admission, the patient failed to perform neuropsychological tests. Her minimental status examination score totaled 3 while not losing orientation to person and with the ability to name objects. All laboratory tests were normal. The brain MRI showed no definite abnormality (image not shown), while the brain PET-CT showed a reduced metabolism in the area of the frontal cortex, caudate nucleus, thalamus, globus pallidus, temporal cortex and the posterior cingulate gyrus. Five mg/day of olanzapine was administered to the patient for the first time. After 5 days of olanzepine treatment, the patient showed improvement in behavioral aspects and sleeping pattern. But the rigidity became worse, making walking impossible. Olanzapine was reduced to 2.5 mg/day without improvement of parkinsonism and psychotic symptoms. Consecutive switch to quetiapine of 150 mg/day also failed to improve her psychotic symptoms and parkinsonism and developed severe postural hypotension and sedation. Thus, quetiapine was directly switched to aripiprazole of 10 mg/day and continued for a week, which increased up to 15 mg until she was discharged. After a week of aripiprazole treatment, abnormal behaviors derived from auditory and visual hallucinations significantly declined and her rigidity and dyskinesia were prominently restored, enabling her to walk around. She demonstrated a considerable improvement in cognitive ability and psychotic symptoms. She was discharged on day 77 after admission. The favorable outcome of aripiprazole in the patient is likely to be attributed to the role of aripiprazole as a dopamine-serotonin system stabilizer.2 The speculative hypothesis for this case might be a mixture of dopaminergic overstimulation in mesolimbic pathway and a deficient dopaminergic transmission in nigrostriatal pathway, which suggest partial agonistic activity would be a rational option.3 Although it is hard to explain effect of aripiprazole on cognitive aspects, aripiprazole has been found to restore cognitive function.4 Finally, spontaneous improvement as a natural course may not be relevant because the case history was relatively short. This case suggests that aripiprazole may be helpful to those developed psychotic symptoms and movement disorders associated with toxic brain injury such as carbon monoxide intoxication.

Weaver LK: Carbon monoxide poisoning. Crit Care Clin  1999; 15:297—317
[CrossRef] | [PubMed]
 
Jordan S, Koprivica V, Chen R, et al: The antipsychotic aripiprazole is a potent, partial agonist at the human 5-HT1A receptor. Eur J Pharmacol  2002; 441:137—140
[CrossRef] | [PubMed]
 
Schonfeldt-Lecuona C, Connemann BJ: Aripiprazole and parkinson’s disease psychosis. Am J Psychiatry  2004; 61:373—374
 
Lieberman JA: Dopamine partial agonists: a new class of antipsychotic. CNS Drugs  2004; 18:251—267
[CrossRef] | [PubMed]
 
+

References

Weaver LK: Carbon monoxide poisoning. Crit Care Clin  1999; 15:297—317
[CrossRef] | [PubMed]
 
Jordan S, Koprivica V, Chen R, et al: The antipsychotic aripiprazole is a potent, partial agonist at the human 5-HT1A receptor. Eur J Pharmacol  2002; 441:137—140
[CrossRef] | [PubMed]
 
Schonfeldt-Lecuona C, Connemann BJ: Aripiprazole and parkinson’s disease psychosis. Am J Psychiatry  2004; 61:373—374
 
Lieberman JA: Dopamine partial agonists: a new class of antipsychotic. CNS Drugs  2004; 18:251—267
[CrossRef] | [PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines